Please create an account
or Log in to subscribe


or


Subscribe to our RSS feeds Follow us on Twitter Follow us on Facebook Subscribe to our RSS feeds Watch us on Youtube View us on Instagram

Are your antidepressants causing you severe side effects? You are not alone

Are your antidepressants causing you severe side effects? You are not alone

Are your antidepressants causing you severe side effects? You are not alone

More than half of all patients who come off their antidepressants experience potentially serious withdrawal symptoms that can last for months, according to a major new report.

The All Party Parliamentary Group (APPG) for Prescribed Drug Dependence review (UK) suggests that half of patients have withdrawal symptoms and for half of these, the symptoms will be severe.

The review authors, Dr James Davies, from the University of Roehampton, and Prof John Read, from the University of East London, say that about four million people in England may experience symptoms when withdrawing from antidepressants, and about 1.8 million may experience these as severe.

The side effects might include:

  • anxiety
  • sleep problems
  • hallucinations

Antidepressants are now some of the most commonly prescribed drugs in the UK and US, say the authors. “In the UK, usage has risen since 2000 by 170%, with over seven million adults (16% of the English adult population) being prescribed an antidepressant in England alone last year,” says the review.

In New Zealand, the Government’s drug-buying agency, Pharmac, released figures which showed in 2016 there was continued growth in antidepressant prescribing – up by 70,000 prescriptions (5.9% increase). While in Australia nearly one in 10 people take antidepressants. 

The researchers looked at 24 pieces of research, involving more than 5,000 patients, to reach their conclusions, published in the Journal of Addictive Behaviours. Some comments shared by these patients included:

“It took me two months of hell to come off the antidepressants – was massively harder than I expected”

“While there is no doubt I am better on this medication, the adverse effects have been devastating – when I have tried to withdraw – with ‘head zaps’, agitation, insomnia and mood changes”

“The difficulty of getting off has been a tough road and taken me years of trying and is something that doctors could be more knowledgeable of and supportive with”

On the side effects, Dr Davies says, “This new review of the research reveals what many patients have known for years – that withdrawal from antidepressants often causes severe, debilitating symptoms which can last for weeks, months or longer.”

Share on Facebook Pin on Pinterest Share by Email

Post a Comment

© MiNDFOOD 2021. All Rights Reserved

Web Design Sydney